Alabama, 2022

Heat in Alabama, June 16, 2022

June 16, 2022 · NWS HUN · 7 events in 7 counties and zones

Heat index values reached 105 degrees or higher in a few locations of northwest Alabama.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heat index values reached 105 degrees or higher in a few locations of northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 10:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jun 16, 10:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1157 AM CDT Thu Jun 16 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 943 AM CDT Thu Jun 16 2022

While temperatures are close to where we were yesterday at this
hour, dewpoints are lagging a few degrees behind. Dewpoints
yesterday at 9am were already at a soupy 76F degrees, while this
morning's observations at the same time are lagging a bit at 67F.
Temps will top out later this afternoon close to yesterday's
highs, and with the expected dewpoints, aftn HI values will still
top out between 105-110F. Convection should be lesser in coverage
this afternoon, and have maintained the 15-20% chance for a stray
storm later today. Gusty winds, hail, and heavy rainfall will be
the primary hazards should cells get going later today. It should
be interesting to see where cells develop thanks to the remnant
MCS that traversed the area late last night. That boundary should
provide the focus today, but again, coverage is expected to be
minimal, with the heat expected to be the bigger story.

Will maintain the Heat Advisory through 00Z this evening, and
aside from a few observational tweaks to the public forecast
update this morning, no major changes were warranted.

&&

.SHORT TERM...
(Tonight through Saturday)
Issued at 325 AM CDT Thu Jun 16 2022

The upper ridge pattern will begin to retrograde back to the west
tonight and into the first half of the weekend period, as a weak
frontal boundary approaches the mid TN Valley from the north. In
any case, the unseasonably hot/humid patten will continue tonight
and into Fri, with early morning lows again in the lower/mid 70s,
before temps rebound into the mid/upper 90s that afternoon. Dew
pts though may trend a couple of degrees lower on Fri, with max
heat indices around 101-106F for a few locations. A Heat Advisory
may be needed for portions of the area Fri, pending the coverage
of heat indices around 105F. Iso/perhaps sct showers/tstms are
also possible Fri afternoon, along/ahead of the weak cold front
settling into the area. Once again, a few storms may be capable of
strong gusty winds, small hail and locally heavy rainfall.

Any lingering showers/tstms should then diminish Fri evening, as
slightly cooler/drier air filter into the area from the north
following the passage of the front. Early morning lows Sat again
look to fall into the lower/mid 70s, before temps rebound more
into the upper 80s/around 90F later in the day. Cloud cover will
also be diminishing Sat, as drier air above H85 spreads into the
area from the north.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 325 AM CDT Thu Jun 16 2022

A dry and slightly cooler trend is expected Saturday night as a
northerly flow develops from surface high building SE-ward across
the Great Lakes region. After a long stretch of lows in the 70s,
a cool change is forecast with temperatures at daybreak Sunday in
the low/mid 60s. Under sunny skies, highs will warm back into the
upper 80s to around 91 in a few spots on Juneteenth Sunday. Drier
dewpoints in the 50s are also expected from Sat night into Monday
afternoon. Lows Sun night should range in the low/mid 60s.

The aformentioned high during Monday should be nearing the Mid
Atlantic coastal region, resulting in a SE surface flow returning. A
more southerly flow is expected for Tue/Wed. This and somewhat
higher heights as the upper ridge returns, will help boost high
temps on Mon into the mid/upper 90s. Dewpoints slowly rising through
the mid/upper 50s will produce heat index readings a few degrees
cooler than the real temperature. Dewpoints from Mon night onward
should rise back into the 60s, which will produce elevated heat
indices on Tue/Wed. The upper high will also bring warm conditions
aloft, with 850mb temperatures rising into the low/mid 20s on
Tue/Wed. The ECMWF has been trending a few degrees warmer than the
GFS in this period, which would support high temps nearing or
exceeding 100 degrees as we near the mid week. Went a tad cooler
on Tuesday with temperatures, have them rising into the mid/upper
90s (with most of the area in the upper 90s). Wednesday, have most
of the area with 99 to 101 degree range high temperatures.
Similar if not warmer conditions may occur Thursday.
But...dewpoints from the NBM stay in the low/mid 60s during
Tue/Wed. This will produce heat indices from the mid 90s to 104.
Although the temperatures and apparent heat should remain below
Advisory criteria, area residents should prepare for another long
period of abnormally hot conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Thu Jun 16 2022

VFR conditions are expected with light winds throughout the TAF
period. The only uncertainty will be if storms develop later this
afternoon/evening, but confidence is low at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>010-016.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...12
SHORT TERM....09
LONG TERM....RSB
AVIATION...GH
Hazardous weather outlook, Jun 16, 4:12 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
512 AM CDT Thu Jun 16 2022

ALZ001>010-016-TNZ076-096-097-171100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
512 AM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Heat indices will peak in the 105 to 109 degree range for much of
the outlook area this afternoon. A Heat Advisory remains in effect
through 7 PM.

Isolated thunderstorms will also be possible this afternoon, as an
upper disturbance moves southward over parts of the region. A few
storms will be capable of strong gusty winds, small hail and brief
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Afternoon heat indices will approach or exceed 105 degrees Friday. A
Heat Advisory may be required for portions of the area.

Isolated to perhaps scattered mainly afternoon thunderstorms are
also possible Friday, as a weak frontal boundary approaches from the
north. A few of these storms may again produce gusty winds, small
hail and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Colbert

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for several hours.

Heat, Lauderdale

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for several hours.

Heat, Franklin

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for several hours.

Heat, Lawrence

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for several hours.

Heat, Morgan

When
June 16, 3:00 PM CST to 6:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Limestone

When
June 16, 3:00 PM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

Heat, Madison

When
June 16, 3:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached and exceeded 105 degrees for up to three hours hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021593, 1021594, 1021595, 1021596, 1021597, 1021598, 1021599.